Discrete Evolutionary Genetics: Multiplicative Fitnesses and the Mutation-Fitness Balance
Thierry Huillet, Servet Martinez
DOI: 10.4236/am.2011.21002   PDF    HTML     5,811 Downloads   9,947 Views   Citations


We revisit the multi-allelic mutation-fitness balance problem especially when fitnesses are multiplicative. Using ideas arising from quasi-stationary distributions, we analyze the qualitative differences between the fitness-first and mutation-first models, under various schemes of the mutation pattern. We give some stochastic domination relations between the equilibrium states resulting from these models.

Share and Cite:

Huillet, T. and Martinez, S. (2011) Discrete Evolutionary Genetics: Multiplicative Fitnesses and the Mutation-Fitness Balance. Applied Mathematics, 2, 11-22. doi: 10.4236/am.2011.21002.

Conflicts of Interest

The authors declare no conflicts of interest.


[1] W. J. Ewens, “Mathematical Population Genetics. I. Theoretical Introduction,” 2nd Edition, Interdisciplinary Applied Mathematics, Springer-Verlag, New York, Vol. 27, 2004.
[2] R. Bürger, “The Mathematical Theory of Selection, Recombination, and Mutation,” Wiley Series in Mathematical and Computational Biology, John Wiley & Sons, Ltd., Chichester, 2000.
[3] S. Karlin, “Mathematical Models, Problems, and Controversies of Evolutionary Theory,” Bulletin of the American Mathematical Society (N.S.), Vol. 10, No. 2, 1984, pp. 221-273.
[4] J. F. C. Kingman, “Mathematics of Genetic Diversity,” CBMS-NSF Regional Conference Series in Applied Mathematics, 34. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, 1980.
[5] J. Hermisson, O. Redner, H. Wagner and E. Baake “Mutation-Selection Balance: Ancestry, Load and Maximum Principle,” Theoretical Population Biology, Vol. 62, No. 1, 2002, pp. 9-46. doi:10.1006/tpbi.2002.1582
[6] E. Baake and H.-O. Georgii, “Mutation, Selection, and Ancestry in Branching Models: A Variational Approach,” Journal of Mathematical Biology, Vol. 54, No. 2, 2007, pp. 257-303. doi:10.1007/s00285-006-0039-5
[7] G. Sella and A. E. Hirsh, “The Application of Statistical Physics to Evolutionary Biology,” Proceedings of the National Academy of Sciences, Vol. 102, No. 27, 2005, pp. 9541-9546. doi:10.1073/pnas.0501865102
[8] N. Champagnat, R. Ferrière and S. Méleard, “From Individual Stochastic Processes to Macroscopic Models in Adaptive evolution,” Stochastic Models, Vol. 24, Suppl. 1, 2008, pp. 2-44. doi:10.1080/15326340802437710
[9] S. Shashahani, “A New Mathematical Framework for the Study of Linkage and Selection,” Memoirs of the American Mathematical Society, Vol. 17, No. 211, 1979, pp.1-34.
[10] Y. M. Svirezhev, “Optimum Principles in Genetics,” Studies on Theoretical Genetics, V. A. Ratner (Ed.), USSR Academy of Science, Novosibirsk, 1972, pp. 86-102.
[11] J. Hofbauer, “The Selection Mutation Equation,” Journal of Mathematical Biology, Vol. 23, No. 1, 1985, pp. 41-53.
[12] J. N. Darroch and E. Seneta, “On Quasi-Stationary Distributions in Absorbing Discrete-Time Finite Markov chains,” Journal of Applied Probability, Vol. 2, No. 1, 1965, pp. 88-100. doi:10.2307/3211876
[13] S. Martínez, “Quasi-Stationary Distributions for Birth-death Chains. Convergence Radii and Yaglom Limit,” Cellular Automata and Cooperative Systems (Les Houches, 1992), NATO Advanced Science Institutes Series C: Mathematical and Physical Sciences, 396, Kluwer Academic Publishers, Dordrecht, 1993, pp. 491-505.
[14] S. Martínez and M. E. Vares, “A Markov Chain Associated with the Minimal Quasi-Stationary Distribution of Birth-Death Chains,” Journal of Applied Probability, Vol. 32, No. 1, 1995, pp. 25-38. doi:10.2307/3214918

Copyright © 2024 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.